Hail, Dillon
- When
- July 18, 6:15 PM EST
- Where
- Dillon County, Bingham
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.433, -79.533
A trained spotter reported penny size hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 18, 1:40 PM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 240 PM EDT FRI JUL 18 2003 MODELS IN SURPRISINGLY GOOD AGREEMENT WITH SPECIFICS OF THE FORECAST BOTH SHORT AND LONG TERM. IN THE SHORT TERM...AN UPPER DISTURBANCE WILL APPROACH FROM THE WEST SATURDAY MORNING BRINGING SHOWERS/TSTMS EARLIER IN THE DAY THAN NORMALLY EXPECTED THIS TIME OF YEAR. COVERAGE SHOULD BE DECENT GIVEN AMOUNT OF LOW LEVEL MOISTURE AND SOME DYNAMICS ALOFT. CORFIDI VECTORS INDICATE A FAIRLY RAPID STORM MOTION OF 260/30 WHICH WILL LIMIT THE HEAVY RAIN THREAT. AS THE VORT MOVES OFFSHORE DURING THE AFTERNOON...POPS WILL TAPER OFF FROM WEST TO EAST WITH CLEARING SKIES FORECAST. WITH NVA AND DRY NW FLOW ALOFT SAT NIGHT AND SUNDAY...POPS WILL BE HELD TO ONLY 20 PERCENT. FULL LATITUDE TROF GETS CARVED OUT ACROSS THE EASTERN U.S. DURING THE EXTENDED WITH GOOD CHANCES OF CONVECTION TUE-THU. MODELS ARE ACTUALLY ATTEMPTING TO DRIVE A FRONT ALL THE WAY THROUGH THE CAROLINAS THURSDAY. CLIMO SAYS THIS IS TOUGH TO DO THIS TIME OF YEAR...BUT GIVEN PROGGED STRENGTH OF THE SYSTEM WILL CONTINUE TO INDICATE FROPA WITH DRYING CONDITIONS FRI. MARINE: BERMUDA HIGH EXPECTED TO DOMINATE COASTAL WATERS NEXT FEW DAYS. META IMPLYING ROUND OF SHWRS/CNVTN EARLY SAT WHICH MAY AFFECT CW AND META/ETA TRYING TO BRING BACK DOOR FRONT ACROSS NRN PORTIONS OF WATERS EARLY SAT BUT FEATURE SHORTLIVED AND NOT CONVINCED IT WILL IMPACT AREA. EXPECT SW FLOW TO DOMINATE AT LEAST UNTIL THU WHEN NEXT FRONT IS FORECAST TO APPROACH AREA. NOT MUCH ADJUSTMENT NEEDED TO SEAS WHICH I EXPECT TO BE GENERALLY LESS THAN 3 FT UNTIL LATE IN THE WEEK WHEN PG INCREASES WITH APPROACHING FRONT. PRELIM NUMBERS... ILM 74 88 73 90 / 30 50 40 20 FLO 72 89 71 91 / 30 50 20 20 CRE 73 86 73 87 / 30 50 40 20 LBT 72 88 70 90 / 30 50 20 20 .ILM... .NC...NONE. .SC...NONE. PUBLIC...TRA MARINE...RWA
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 510 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL ARE EXPECTED TODAY AND TONIGHT... MAINLY DURING THE AFTERNOON AND EVENING. THE STORMS WHICH FORM WILL MOVE SLOWLY AND WILL DROP VERY HEAVY RAINFALL OVER LOCALIZED AREAS. THERE IS A RISK OF ISOLATED FLOODING UNDER THE HEAVIEST THUNDERSTORMS. MONITOR SHORT TERM FORECASTS AND FLOOD STATEMENTS OR WARNINGS FOR THE LATEST INFORMATION. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG BOTH THE EAST AND SOUTH FACING BEACHES TODAY. A SOUTHEAST SWELL WILL HELP GENERATE RIP CURRENTS...PARTICULARLY ON BEACHES WHICH FACE TOWARD THE SOUTHEAST. ADDITIONAL INFORMATION IS CONTAINED IN A MARINE WEATHER STATEMENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. RAN
NCZ099-182115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 451 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORM TO AFFECT NORTHEASTERN COLUMBUS COUNTY... A STRONG THUNDERSTORM OVER NORTHEASTERN COLUMBUS COUNTY NEAR THE TOWN OF BOLTON ON HIGWAY 74 76 WILL SLOWLY DRIFT NORTHEAST BETWEEN 450 PM AND 515 PM...DROPPING TORRENTIAL RAINFALL AND PRODUCING SMALL HAIL AND WIND GUSTS OVER 40 MPH. TRAVELERS ON HIGHWAY 74 76 BETWEEN BOLTON AND DELCO SHOULD DRIVE SLOWLY AND WATCH FOR STANDING WATER IN POOR DRAINAGE AREAS. HEAVY RAINFALL WILL REDUCE VISIBILITY TO ONLY A FEW HUNDRED FEET...SO DRIVE SLOWLY AND ALLOW FOR EXTRA DISTANCE BETWEEN VEHICLES. TRA
SCZ017-023-032-039-182230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 520 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION THROUGH 630 PM EDT... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS APPROACHING FROM HARTSVILLE TO TIMMONSVILLE AND KINGSTREE. THESE THUNDERSTORMS WERE MOVING EAST AND NORTHEAST AT 15 MPH AND WILL AFFECT MUCH OF DARLINGTON...MARLBORO...FLORENCE AND WILLIAMSBURG COUNTIES THROUGH 630 PM EDT. THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL. THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE TO THREE INCHES PER HOUR. STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY BECOME STRANDED. THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. PFAFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0526 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM 5 ESE COUNCIL NC 0.75 IN HAIL
07/18/03 BLADEN REPORT FROM WACCAMAW
INDIAN TRIBAL CENTER
TRASCZ017-023-024-032-033-039-182330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 629 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION THROUGH 730 PM EDT... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM NEAR CHERAW TO FLORENCE AND GREELEYVILLE...MOVING EAST AND NORTHEAST AT 15 MPH. THROUGH 730 PM EDT...THESE STORMS WILL AFFECT MUCH AREAS IN AND AROUND BENNETTSVILLE...BLENHEIM...FLORENCE...EFFINGHAM...CADES AND KINGSTREE. THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL. THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE TO TWO INCHES PER HOUR. STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY BECOME STRANDED. THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. PFAFF
SCZ017-023-024-032-033-039-182330- SPECIAL WEATHER STATEMENT...CORRECTED TEXT NATIONAL WEATHER SERVICE WILMINGTON NC 629 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION THROUGH 730 PM EDT... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM NEAR CHERAW TO FLORENCE AND GREELEYVILLE...MOVING EAST AND NORTHEAST AT 15 MPH. THROUGH 730 PM EDT...THESE STORMS WILL AFFECT AREAS IN AND AROUND BENNETTSVILLE...BLENHEIM...FLORENCE...EFFINGHAM...CADES AND KINGSTREE. THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL. THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE TO TWO INCHES PER HOUR. STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY BECOME STRANDED. THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. PFAFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0708 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM WALLACE SC WIND DAMAGE
07/18/03 MARLBORO HIGHWAY PATROL REPORTED
TREES DOWN.
JAQThe Wilmington radar (KLTX), 113 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372525.